What to do in the Event of a Fentanyl Overdose

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

Fentanyl is a very strong opiate normally delivered through the skin. According to the National Institute on Drug Abuse, Fentanyl is stronger than morphine and doctors use it to treat severe chronic pain. Unfortunately, it is also surprisingly easy to overdose on. The transdermal delivery system delivers this powerful medication directly through the skin and a simple mistake can cause an overdose.

Fentanyl is also extremely easy to abuse. Just as there are addicts for every painkiller available, there are people who are addicted to Fentanyl. Someone who abuses Fentanyl is at a more serious risk of overdose than one that does not.

The Difference between Fentanyl Use and Abuse

There is a definite difference between taking Fentanyl when you need it and taking it when you do not. Most people prescribed the Fentanyl patch use it to alleviate pain and that is it, but some people do abuse Fentanyl. The main methods of abuse are:

  • by faking a tolerance to the prescribed patch,
  • by saying they have breakthrough pain,
  • by faking intense pain,
  • by faking chronic pain, and
  • by mixing the gel inside these patches with heroin.

Fentanyl are also sold on the black market for both money and other drugs. According to the Substance Abuse and Mental Health Services Administration, Fentanyl is often laced with heroin and other drugs once it is sold.

How to Recognize Fentanyl Overdose

overdose

Semi-consciousness is one sign of Fentanyl overdose.

Although an overdose can happen with accidental over prescription or not watching the times the patches are replaced, it often occurs when someone is abusing Fentanyl. Looking for the signs of Fentanyl abuse is a good way to predict the possibility of overdose. The signs of Fentanyl abuse are:

  • excessive drowsiness or dizziness,
  • swelling of hands and feet,
  • weak or tired feeling,
  • constipation,
  • nausea and vomiting,
  • rapid heart rate,
  • confusion and lack of concentration, and
  • semi-consciousness.

Most of the signs are subtle at first but grow more noticeable as the addiction gets worse. Once you recognize the signs of abuse, it is easier to identify the signs of overdose. These signs are:

  • clammy skin,
  • pin point pupils,
  • slower heartbeat,
  • slower respiration,
  • severe drowsiness or unconsciousness,
  • cannot be roused or awakened,
  • low blood pressure, and
  • seizures.

If you see these signs in someone you know either in someone you know uses Fentanyl for chronic pain or is abusing Fentanyl, you should know what to do in the event of an overdose.

What to do when you See a Fentanyl Overdose

If someone is exhibiting, the symptoms of overdose from Fentanyl there are a few things that you can do immediately that might have life saving, positive results.

  1. Call 911 immediately.
  2. If you know someone is abusing Fentanyl, it is important to inform paramedics that, that is what they have been doing. Paramedics will need to know how much the prescription is for or if they have been using illegally. In the case of illegal use, it might be mixed with something such as heroin. Make sure the paramedics know this.
  3. If the Fentanyl is a patch, remove the patch immediately. If it is a lozenge, remove it from their mouth.
  4. Administer Narcan or Naloxone if you have it but do not forget to tell paramedics that you administered it as well as giving them the kit that you used.
  5. Tell the paramedics everything that you know about how much they used and what else they might have taken.

After arrival, the paramedics will probably take it from there. Once the overdose treatment is finished at the hospital, encourage the person who overdosed to seek treatment for their addiction. For more information on Fentanyl and Fentanyl overdose, call us at 800-584-3274.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent